Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Pocatello, ID

August 22, 20184 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2018, 4:28 PM MDT for 4 counties in Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 4:28 PM MDT (22:28 UTC)
Expired
Aug 22, 2018, 5:15 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS55 KPIH 222228
SVRPIH
IDC033-043-051-065-222315-
/O.NEW.KPIH.SV.W.0064.180822T2228Z-180822T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
428 PM MDT WED AUG 22 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southwestern Fremont County in southeastern Idaho...
  Central Jefferson County in southeastern Idaho...
  Northwestern Madison County in southeastern Idaho...
  Southeastern Clark County in southeastern Idaho...

* Until 515 PM MDT

* At 424 PM MDT, severe thunderstorms were located along a line
  extending from near Dubois to 12 miles northwest of Plano to 6 
  miles south of Hamer, moving east at 35 mph. A wind gust to 56 MPH 
  was recorded around 4:20 PM MDT in Camas with these storms. A 
  trained spotter also reported power outages in Camas.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dubois, Sugar City, Teton, Parker, Hamer, Egin, St Anthony, Plano,
  Saint Anthony Sand Dunes and Sage Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, continuous cloud to ground lightning, 
and heavy rainfall are occurring with these storms. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

If you observe hail or wind damage, please report your observations 
to the nearest law enforecement agency, and ask them to relay the 
report to the National Weather Service in Pocatello. You can also 
report severe weather to us via social media.

&&

LAT...LON 4388 11164 4378 11231 4396 11221 4416 11232
      4432 11174 4409 11156
TIME...MOT...LOC 2224Z 254DEG 28KT 4414 11218 4400 11207 4384 11218 

HAIL...1.00IN
WIND...60MPH
 
$$

KSMITH/HINSBERGER
2 follow-up statements
925 
WWUS55 KPIH 222250
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
450 PM MDT WED AUG 22 2018

IDC033-043-051-065-222315-
/O.CON.KPIH.SV.W.0064.000000T0000Z-180822T2315Z/
Fremont ID-Jefferson ID-Madison ID-Clark ID-
450 PM MDT WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN FREMONT...CENTRAL JEFFERSON...NORTHWESTERN MADISON
AND SOUTHEASTERN CLARK COUNTIES...

At 450 PM MDT, severe thunderstorms were located along a line
extending from 12 miles south of Idmon to 7 miles northwest of Parker
to near Plano, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sugar City, Teton, Parker, Egin, St Anthony, Plano and Saint Anthony
Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4388 11164 4382 11218 4399 11206 4421 11202
      4430 11172 4409 11156
TIME...MOT...LOC 2250Z 253DEG 28KT 4419 11188 4405 11182 4390 11196 

HAIL...1.00IN
WIND...60MPH
 
$$

KSMITH/HINSBERGER
430 
WWUS55 KPIH 222314
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
514 PM MDT WED AUG 22 2018

IDC033-043-051-065-222322-
/O.EXP.KPIH.SV.W.0064.000000T0000Z-180822T2315Z/
Fremont ID-Jefferson ID-Madison ID-Clark ID-
514 PM MDT WED AUG 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...CENTRAL
JEFFERSON...NORTHWESTERN MADISON AND SOUTHEASTERN CLARK COUNTIES WILL
EXPIRE AT 515 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However dime size 
hail, gusty winds up to 50 MPH, frequent lighting, and heavy rain 
are still possible with these thunderstorms as they approach St. 
Anthony and Ashton.

If you observed hail or wind damage, please report your observations 
to the nearest law enforcement agency and ask them to relay your 
report to the National Weather Service in Pocatello.

LAT...LON 4388 11164 4382 11218 4399 11206 4421 11202
      4430 11172 4409 11156
TIME...MOT...LOC 2312Z 254DEG 28KT 4423 11167 4409 11161 4394 11176 

$$

KSMITH/KEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:20 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 22, 1:20 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
120 PM MDT Wed Aug 22 2018

.DISCUSSION...Main concern tonight will be the continuation of
convection south and east of Interstate 15 and 84. A SEVERE
THUNDERSTORM WATCH is in effect for our southeastern zones until 9
PM this evening. An upper low will slowly move from central Idaho
into western Montana tonight while a shortwave pivots around into
southeast Idaho. The area ahead of the shortwave will be a prime
area for convective initiation. Models show that shortwave and
upper low moving east after midnight. Fair weather is expected
tomorrow with transient ridging pushing through Idaho. Friday may
be breezy as the next upper trough makes its way into the area.
GFS and NAM both keep things dry, while the ECMWF hints at some
light precip Friday afternoon and evening. Both models continue to
show an amplification of upper troughing over the PAC NW this
weekend and into early next week. Have opted to continue with a
GFS/EC ensemble blend for PoPs Sunday through Wednesday. Guidance
is bringing in 70 degree highs to the Snake Plain for Monday and
Tuesday next week. Hinsberger

&&

.AVIATION...More showers and thunderstorms are likely through this
evening. Right now, the most affected TAF sites should be KPIH, KIDA
and KDIJ. We do have -SHRA or -TSRA on station at these airports.
We have VCTS for KSUN and KBYI since the chance is lower for on
station development. We could easily see winds around 40-50kts with
storms, if not higher as well as some hail.  Expect reduced ceilings
and visibility due to heavier rainfall. We should be all clear after
midnight and Thursday. Keyes

 &&

.FIRE WEATHER...We've already seen showers and thunderstorms today,
with more expected into this evening. Wetting rain are possible
especially with stronger storms. We've seen amounts already well
over 0.20 inches in several instances this morning. Wind gusts over
40 mph are still likely with most storms, with gusts of 60 mph or
higher across portions of Zones 410, 411 and 413. Hail may also be a
factor for field crews to contend with off and on. The RED FLAG
WARNINGS for 476 and 413 remain in effect, and hopefully we don't
have to do last minute expansions or extensions based on how things
play in the next few hours. We dry out overall tomorrow through
Sunday morning. There will be some pockets of poor overnight
recovery across portions of the central mountains and southern
highlands, but nothing like we saw under the persistent ridge in
recent weeks. The main concern will be gusty winds and low afternoon
humidity. We are seeing a couple of lows skirt by to the north
Friday and Saturday. There MIGHT be a storm or two along the Montana
border Friday, but that is a VERY LOW chance. Otherwise, Friday is
likely bringing gusts of 25-40mph winds over most of central and
eastern Idaho. With RHs dropping down again, we will likely see
critical or borderline critical over most of it not all fire zones
in the afternoon and evening hours. There is some wiggle room in
terms of speeds and humidity numbers, but even if winds come down
some or RH ends up a bit higher there will be smaller pockets of
critical conditions developing. Saturday will see strong gusts over
the central mountains and Upper Snake Plain/Highlands
(410/411/475/476) so those areas could see another round of critical
fire conditions play out. Early next week still looks much, much
cooler and showery. Highs for lower elevations look to only be in
the mid 60s to mid 70s, with 40s and 50s in the mountains. Keyes

&&

.AIR STAGNATION...Area wildfires continue to make for poor air
quality, though Pocatello/Chubbuck has noted slight improvements
over yesterday. The Burley and Shoshone areas, as well as Idaho Falls,
Rexburg, and Island Park have noted diminishing air quality, and
advisories have been put in place for those areas today. The advisory
for the Pocatello/Chubbuck area has also been extended through
tomorrow. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ413-476.

&&

In the hours before

Special weather statement, Aug 22, 3:02 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT WED AUG 22 2018

IDZ052-067-068-222145-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
302 PM MDT WED AUG 22 2018

...STRONG THUNDERSTORM NORTH OF HOWE MOVING NORTHEAST ACROSS
NORTHWESTERN JEFFERSON...EAST CENTRAL BUTTE AND SOUTHWESTERN CLARK
COUNTIES...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Northwest Inl or 22 miles northeast of Arco, moving
northeast at 35 mph.

Nickel size hail, winds in excess of 40 mph, frequent lightning, and
heavy rain will be possible with this storm.

Locations impacted include...
Monteview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4379 11304 4388 11314 4421 11266 4397 11244
TIME...MOT...LOC 2101Z 237DEG 29KT 4388 11300

KSMITH/HINSBERGER
Special weather statement, Aug 22, 3:29 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT WED AUG 22 2018

IDZ054>059-222215-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-Lower Snake River Plain ID-
329 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ONEIDA...CENTRAL
BANNOCK...SOUTHEASTERN POWER AND SOUTHEASTERN CASSIA COUNTIES UNTIL
415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Rockland or 21 miles south of Neeley, moving northeast
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Pocatello, Malta, Rockland, Elba, Fort Hall Bannock Peak,
Fort Hall Bannock Creek Lodge, Juniper, Pauline, Mink Creek Pass,
Sweetzer Summit, Daniels Reservoir, Holbrook, Arbon, Sublett
Reservoir, Malad Pass, Roy, Bridge and Hawkins Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Idaho.

LAT...LON 4225 11365 4290 11245 4227 11219 4200 11320
      4199 11360
TIME...MOT...LOC 2128Z 244DEG 30KT 4242 11286

Hinsberger
Special weather statement, Aug 22, 3:39 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MDT WED AUG 22 2018

IDZ052-053-066>068-222215-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
339 PM MDT WED AUG 22 2018

...STRONG THUNDERSTORMS CROSSING THE NORTHERN INL HEADING TOWARD
INTERSTATE 15...

At 337 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Monteview to Mud Lake.
Movement was east at 45 mph.

Nickel size hail, wind gusts up to 50 mph, frequent lightning, and
heavy rain will be possible with these storms.

Locations impacted include...
Dubois, Terreton, Mud Lake, Hamer, Egin, Monteview, Plano, southern
Saint Anthony Sand Dunes and Small.

This includes Interstate 15 from just south of Hamer to just north
of Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4435 11207 4389 11173 4379 11263 4410 11288
TIME...MOT...LOC 2137Z 257DEG 39KT 4408 11274 4384 11250

KSMITH/HINSBERGER
Special weather statement, Aug 22, 3:44 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
344 PM MDT WED AUG 22 2018

IDZ052>054-062-222230-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
344 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES UNTIL 430 PM
MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Taber or 11 miles northwest of Blackfoot, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idaho Falls, Goshen, Ammon, Shelley, Iona, Firth, Moreland, Rose,
Taber, Basalt and Osgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Idaho.

LAT...LON 4317 11263 4332 11278 4368 11211 4337 11170
TIME...MOT...LOC 2143Z 241DEG 30KT 4332 11251

Hinsberger
Special weather statement, Aug 22, 4:13 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT WED AUG 22 2018

IDZ058>063-222315-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
413 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARIBOU...NORTHEASTERN
ONEIDA...BANNOCK...EAST CENTRAL POWER...NORTHERN FRANKLIN...
NORTHWESTERN BEAR LAKE AND SOUTHEASTERN BINGHAM COUNTIES UNTIL 515 PM
MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Arimo or 10 miles southwest of McCammon, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Soda Springs, McCammon, Lava Hot Springs, Blackfoot Reservoir,
Swanlake, Chesterfield Reservoir, Grace, Inkom, Downey, Arimo, Oneida
Narrows Reservoir, Thatcher, Virginia, Chesterfield, Mink Creek Pass,
Liberty, Hawkins Reservoir, Daniels Reservoir, Bancroft and Emmigrant
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Idaho.

LAT...LON 4229 11244 4270 11255 4311 11162 4226 11143
TIME...MOT...LOC 2212Z 246DEG 24KT 4255 11235

Hinsberger
Local storm report, Aug 22, 4:16 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
416 PM MDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             17 ESE ROCKLAND         42.44N 112.59W
08/22/2018  E0.25 INCH       POWER              ID   TRAINED SPOTTER

            RAINING PRETTY HARD, AND PUDDLING THE GROUND. NOT
            MEASURED.

&&

RSURVICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:38 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Butte, Caribou, Custer and 4 more17 hr
Aug 22, 6:16 AM MDTSpecial Weather StatementPIHBannock59 min
Aug 22, 6:34 AM MDTSpecial Weather StatementPIHPower56 min
Aug 22, 6:38 AM MDTSpecial Weather StatementPIHBonneville, Teton52 min
Aug 22, 7:44 AM MDTSpecial Weather StatementPIHOneida61 min
Aug 22, 8:12 AM MDTSevere Thunderstorm WarningPIHBannock, Bear Lake, Franklin, Oneida48 min
Aug 22, 8:59 AM MDTSpecial Weather StatementPIHBear Lake, Franklin46 min
Aug 22, 9:44 AM MDTSpecial Weather StatementPIHBear Lake31 min
Aug 22, 10:34 AM MDTSpecial Weather StatementPIHBear Lake41 min
Aug 22, 2:17 PM MDTSpecial Weather StatementPIHClark43 min
Aug 22, 2:38 PM MDTSpecial Weather StatementPIHPower52 min
Aug 22, 3:02 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 22, 3:12 PM MDTSevere Thunderstorm WarningPIHBannock, Cassia, Oneida, Power48 min
Aug 22, 3:29 PM MDTSpecial Weather StatementPIHOneida46 min
Aug 22, 3:39 PM MDTSpecial Weather StatementPIHClark36 min
Aug 22, 3:44 PM MDTSpecial Weather StatementPIHBingham46 min
Aug 22, 3:46 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson44 min
Aug 22, 4:07 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville38 min
Aug 22, 4:13 PM MDTSpecial Weather StatementPIHBannock62 min
Aug 22, 4:41 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville15 min
Aug 22, 5:11 PM MDTSpecial Weather StatementPIHFremont49 min
Aug 22, 5:12 PM MDTSpecial Weather StatementPIHBear Lake, Caribou93 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.